Hundreds of thousands of elderly patients who rely on a cocktail of drugs could be condemning themselves to an early death, a major study warns.
Common prescription and over-the-counter medications including treatment for heart disease, dementia, painkillers, allergy remedies and sleeping pills can be extremely harmful if more than one is taken at the same time.
A study of 13,000 elderly patients has found that those relying on two or more of these drugs were three times more likely to die within two years than those not taking any at all.
They were also more at risk of suffering memory loss and concentration problems which may affect their ability to drive or carry out household chores.
Doctors last night warned patients not to panic and said it was crucial that they did not stop taking any medication purely on the basis of these findings.
Researchers from East Anglia University looked at more than 80 drugs known to cause ‘anticholinergic effects’, which mean they can cause certain side effects including dilating pupils, a dry mouth and constipation.
These include warfarin, used for heart disease, the painkiller codeine, Piriton allergy tablets, the antidepressant Seroxat and the sleeping pill Nytol.
The scientists looked at the effects of these drugs on 13,000 patients over 65 over a two-year period from 1991 to 1993.